Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 122, NWS State College, PA

August 7, 2020Lycoming County, Union County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2020, 8:08 AM EDT for Lycoming County, Union County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2020, 8:08 AM EDT (12:08 UTC)
Expired
Aug 7, 2020, 9:15 AM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lycoming County, PA, Union County, PA

The radar

The State College radar (KCCX), 83 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:30 AM EDT, 38 minutes earlier.

Area forecast discussion, Aug 7, 7:30 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
730 AM EDT Fri Aug 7 2020

.SYNOPSIS...
Showers and thunderstorms are likely across most of central PA
today. Locally heavy rainfall is possible with the greatest risk
of flash flooding in the lower Susquehanna Valley. The overall
coverage and probability of showers and storms will trend lower
(drier) through the weekend with temperatures climbing 5 to 10
degrees above average into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Overall forecast remains on track. Current storm tracking along
I-80 corridor has been persistent/strong and recently ramped its
hail core to 1-2 inches. SPC may be adding a portion of the CWA
to a MRGL risk with the 13Z update.

Primary focus today will be on heavy rain/FF potential. WPC has
upgraded the lower Susquehanna Valley to a SLGT risk ERO (level
2 out of 4). Several factors will contribute to heavy rain/FF
threat in this area including but not limited to above normal
moisture/PW, slow storm motions/cell training/mergers, and wet
antecedent conditions. The dayshift should consider a short-
fused FF watch if hires models remain bullish with +RA signal.
Scattered to numerous afternoon/evening showers and storms
should fade and shift eastward tonight into early Saturday
morning.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Increasing influence of high pressure sfc and aloft should spell
a downward trend in diurnal convection to start the weekend.
Pcpn probs derived from a blend of NBM and HREF are generally
AOB 20% and focused across the eastern 1/2 to 1/3 of the CTP CWA.
MaxT24hourChange will be about +2 to +6 degrees warmer vs.
Friday. High confidence in dry conditions tomorrow night with
mainly clear skies and light winds suggesting valley fog
is possible into AM Sunday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Fair weather should prevail on Sunday.

The longer term will feature a return of warmer weather, with
temperatures generally 5-10 degrees above average from Mon
through Wed as an upper ridge builds over the Eastern US.
Dewpoints climb back to the upper 60s and 70s for Tue and Wed,
and perhaps even the mid 70s in the Lower Susq. Combined with
temps in the upper 80s to near 90, this would mean Heat Index
values take a run at the upper 90s to near 100 in the Lower Susq,
so long as the low level moisture doesn't mix out in the
afternoon and cause the dewpoint to drop. Continued to knock
down afternoon dewpoints from NBM guidance across central and
northwestern zones Mon and Wed afternoon, where it looks like
drier air will mix down.

Weak forcing will favor isolated, pulse thunderstorms on
Monday, mainly in the northwest. A cold front sagging south on
Tuesday and Wednesday, combined with increasing humidity, should
trigger more numerous showers and thunderstorms both days.
Guidance seems to indicate the cold front may stall as it moves
through PA, resulting in at least one more day of unsettled
weather on Thursday.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
MVFR ceilings covering much of central PA early this morning
may drop to IFR for a short while around sunrise before
gradually lifting through the mid morning hours.

Bigger issue of the day is thunderstorm impacts. Ongoing
isolated convection being driven by weak trough moving through
will keep tstms mainly confined between FIG-UNV-IPT through
sunrise. But scattered showers/tstms will then begin to develop
areawide in the mid/late morning hours and become numerous for
the afternoon for central and eastern portions. These storms
will bring periodic short-duration cig/vis reductions to
terminals with exact timing tough to pin down. Storms will be
slow moving as well.

Convective activity should fade and shift eastward during the
evening hours into early Saturday morning. Fog restrictions
along with low clouds likely Sat morning, but conditions bounce
back to VFR quickly.

Outlook...

Sat-Mon...VFR. AM fog poss nrn valleys.
Tue...Front approaching fm W. PM TSRA, mainly W.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...DeVoir/Dangelo
LONG TERM...Colbert/Banghoff
AVIATION...RXR/Banghoff
Hazardous weather outlook, Aug 7, 4:28 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
428 AM EDT Fri Aug 7 2020

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-080830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
428 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-080830-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
428 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow moving showers and thunderstorms with heavy rainfall will pose
a risk of mainly localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 7, 7:14 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service State College PA
714 AM EDT Fri Aug 7 2020

PAZ012-019-041-045-046-071200-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-Southern Centre PA-
714 AM EDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 800 AM EDT...

At 713 AM EDT, Doppler radar indicated a strong thunderstorm near
Blanchard, moving east at 15 mph.

Wind gusts 30 to 40 mph and half inch hail are possible.

Locations impacted include...
Lock Haven, Jersey Shore, Carroll, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Blanchard, McElhattan, Mackeyville, Bald Eagle
State Park, Beech Creek, Loganton and Lock Haven University.

LAT...LON 4105 7717 4099 7763 4107 7766 4109 7762
      4111 7768 4116 7770 4131 7727
TIME...MOT...LOC 1113Z 252DEG 15KT 4110 7758

Steinbugl

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:14 AM EDTSpecial Weather StatementCTPClinton46 min
Aug 7, 7:26 AM EDTSevere Thunderstorm WarningCTPClinton64 min
Aug 7, 8:37 AM EDTSpecial Weather StatementCTPMontour23 min
Aug 7, 9:11 AM EDTSpecial Weather StatementCTPNorthumberland34 min
Aug 7, 9:13 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 7, 9:45 AM EDTAreal Flood AdvisoryCTPMontour, Northumberland2 hr
Aug 7, 9:51 AM EDTSpecial Weather StatementCTPColumbia39 min
Aug 7, 10:06 AM EDTFlash Flood WatchCTPAdams, Centre, Clinton, Columbia, Cumberland, Dauphin and 14 more9 hr
Aug 7, 10:10 AM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill65 min
Aug 7, 11:04 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Huntingdon, Mifflin, Snyder, Union2 hr
Aug 7, 11:22 AM EDTSpecial Weather StatementCTPMifflin53 min
Aug 7, 11:37 AM EDTSevere Thunderstorm WarningCTPMifflin53 min
Aug 7, 12:35 PM EDTSpecial Weather StatementCTPCumberland25 min
Aug 7, 12:54 PM EDTAreal Flood AdvisoryCTPSnyder2 hr
Aug 7, 1:51 PM EDTAreal Flood AdvisoryCTPColumbia, Northumberland, Schuylkill114 min
Aug 7, 2:59 PM EDTSpecial Weather StatementCTPSnyder46 min
Aug 7, 3:11 PM EDTAreal Flood AdvisoryCTPSchuylkill2 hr
Aug 7, 3:14 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Aug 7, 3:31 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Aug 7, 3:37 PM EDTSpecial Weather StatementCTPHuntingdon23 min
Aug 7, 3:54 PM EDTSpecial Weather StatementCTPLancaster36 min
Aug 7, 4:40 PM EDTFlash Flood Warning Considerable damage threatCTPLancaster, York118 min
Aug 7, 5:07 PM EDTSpecial Weather StatementCTPBlair23 min
Aug 7, 5:42 PM EDTSpecial Weather StatementCTPTioga33 min
Aug 7, 6:12 PM EDTSpecial Weather StatementCTPAdams33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.